Pennsylvania, 2017

Winter Storm in Pennsylvania, February 8 to 9, 2017

February 8 to 9, 2017 · NWS CTP · 22 events in 22 counties and zones

Low pressure formed along a stalled front just south of Pennsylvania and slid off the Mid-Atlantic coast before rapidly developing and pushing northeastward off the New England Coast. This storm produced a wide swath of 6-10 inches of snow from the Laurel Highlands east-northeastward across the Ridge and Valley region and into the Poconos.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Low pressure formed along a stalled front just south of Pennsylvania and slid off the Mid-Atlantic coast before rapidly developing and pushing northeastward off the New England Coast. This storm produced a wide swath of 6-10 inches of snow from the Laurel Highlands east-northeastward across the Ridge and Valley region and into the Poconos. This snowfall occurred less than 24 hours after many of these same locations saw temperatures well into the 50s. Snowfall rates of 1-2 inches per hour were common at the height of the storm, and there were even reports of thunder-snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 8, 9:31 PM EST, 29 minutes earlier.

Area forecast discussion, Feb 8, 9:31 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
931 PM EST Wed Feb 8 2017

.SYNOPSIS...
Cold air moving back into that state behind cold front that
crossed the state today. Snow is expected late tonight into
early Thursday morning with the highest accumulations likely in
the Lower Susquehanna Valley. Cold and brisk conditions on
Thursday with falling temperatures and snow showers continuing
over the Alleghenies. Cold weather continues on Friday before a
milder pattern develops over the weekend and into next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Only minor touchups to the overnight forecast at this hour, as
heavier lifting was done earlier. Areas of rain and snow are now
increasing from the west...with the northwest mountains and
shortly the west central mountains seeing snow. Farther south...
cold air is still draining southward and temps are dropping
through the mid and upper 30s out ahead of the blossoming
precipitation area approaching from the Ohio Valley WV/MD
panhandles. Lower Susq will be the last to change over in the
pre dawn hours and only other adjustment this evening was to
slightly shave amounts along and south of the Turnpike there.

Adjustments made earlier to add on average 1.5" to central and
north central PA forecast snow amounts based on daytime ensemble
and CAM trends coupled with perfect juxtaposition of strong
omega/dendritic growth zone (DGZ) between 06z and 12z Thursday.
These all supported slightly higher snowfall totals across a
swath of central PA from the Central Mountains to the Lycoming
Valley. Bursts of 1" to 2" per hour will occur between 06z and
12z over this area, putting it into the 5 to 7" range in 12
hours (with 6" midpoint in 12 hours being heavy snow criteria).
Farther north, amounts in the 3 to 5 inch range now expected
from the northwest mountains across the northern tier, where
Winter Weather Advisories for snow were expanded.

Overall confidence in widespread plowable moderate to locally
heavy snow accumulation remains hight this evening with model
spread narrowing further since this time yesterday. Strong
consensus is also noted in both 08/00z mesoscale ensemble
systems (SSEO/NCAR) adding additional confidence boost and
support for winter wx headline issuance. Max snowfall 5-9" in
warning area over the southern half of central PA with stripe of
3-6" in advisory zone to the northwest of WSW.

Strong height falls moving into the South-Central Appalachians
will help to deepen surface low pressure interacting with
frontal zone through the Mid Atlantic/Delmarva (south of PA)
tonight into early Thursday. The system will be somewhat
progressive with marginal temperatures at the onset of pcpn
(rain briefly mixing with sleet before quickly transitioning to
snow with increasing pcpn rates) which may limit/cap snowfall
totals. However favorable dynamics/fgen forcing and strong lift
within well-defined deformation precip area NW of low track
points toward heavy/intense snow band with rates 1-2" an hour.
SSEO/NCAR meso ensembles both depict high intensity snowfall
rates moving across south-central PA btwn roughly 05-12z. Final
snowfall totals are very much in line with neighboring offices,
WPC and 08/00z meso ensemble output.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
The heaviest snow should be pulling out of the LSV around 12z
Thu before tapering off by mid morning. Falling temperatures
expected through Thursday with brisk/gusty winds on the backside
of departing storm. Snow showers will continue over the western
high terrain in cold WNW flow with lake enhancement. A band of
light snow possible with the passage of upper trough axis. Snow
showers should weaken into Friday as high pressure ridge moves
into the area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A weak surface wave developing over the Upper MS Valley is fcst
to streak downstream into the Great Lakes late Fri-Fri ngt.
Models continue to produce WAA and overrunning pcpn which may
clip northern PA with light snow.

Fri will still be chilly but not as cold as Thu. Warmer air
advects in from the Ohio Valley for the weekend, with highs on
Sat/Sun about 15-20F milder than Fri. Sct showers poss on Sat,
with a likely period of rain on Sunday into Sunday night as next
system slides through.

Above normal temperatures continue early next week though a few
shots of cooler air will drop in from the NW. Sct rain/snow
showers poss each day mainly over the NW Mtns. Otherwise it
looks like there will be plenty of clouds around.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Colder will continue to filter into the flying area as high
pressure builds toward the Gr Lakes and low pressure develops
to our south. Generally MVFR conditions with IFR over the
higher elevations will remain in place, with mainly VFR over
central and eastern locations.

A new storm system will spread precipitation over the region
this evening and overnight. It will be warm enough to start as
rain over most of the flying area, but it will change to snow
later in the evening. Expect widespread IFR to develop this
evening and continue into Thursday morning.

As the low pressure system intensifies near the Delmarva, a
period of high snowfall rates between 06Z-12Z will drop all but
KBFD to airfield minimums in moderate to heavy snow.

Expect snow to rapidly diminish to scattered snow showers or
flurries after 12Z. As the flow behind the departing storm turns
NW, expect the usual lake effect snows and restrictions to
develop for KBFD and KJST.

Outlook...

Thu PM...scattered snow showers, mainly BFD/JST.

Fri...Evening light snow possible NW Mtns.

Sat...Low CIGs possible W Mtns.

Sun...Widespread MVFR with scattered rain showers.

Mon...VFR central and eastern locations. MVFR ocnl IFR with
scattered snow showers western and northern higher elevations.

&&

.EQUIPMENT...
KFIG surface observation will be off line until further notice
due to failed power feed.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 10 AM EST Thursday for PAZ019-
024>028-033>036-042-045-046-049>053-056>059-063>066.
Winter Weather Advisory until 10 AM EST Thursday for PAZ005-
006-010>012-017-018-037-041.

&&

SYNOPSIS...Gartner/Steinbugl
NEAR TERM...DeVoir/Gartner
SHORT TERM...Gartner/Steinbugl
LONG TERM...RXR/Steinbugl
AVIATION...La Corte
EQUIPMENT...
Hazardous weather outlook, Feb 8, 7:35 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
735 PM EST Wed Feb 8 2017

PAZ019-024>028-033>036-042-045-046-049>053-056>059-063>066-100045-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
735 PM EST Wed Feb 8 2017

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017-018-037-041-100045-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-
735 PM EST Wed Feb 8 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-100045-
Warren-
735 PM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, Southern Centre

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Southern Centre forecast zone
Reported by
COOP Observer
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A winter storm produced 6 to 9 inches of snow across Southern Centre County. During the height of the storm, snowfall rates of 2 per hour were observed and a portion of I-80 in Centre County was closed due to multiple tractor trailers becoming stuck in the snow.

Winter Storm, Columbia

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Columbia County.

Winter Storm, Sullivan

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Sullivan County.

Winter Storm, Schuylkill

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Schuylkill forecast zone
Reported by
COOP Observer
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

A winter storm produced 6 to 9 inches of snow across Schuylkill County.

Winter Storm, Southern Clinton

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Southern Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Southern Clinton County.

Winter Storm, Southern Lycoming

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Southern Lycoming forecast zone
Reported by
COOP Observer
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Southern Lycoming County.

Winter Storm, Cambria

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Cambria forecast zone
Reported by
COOP Observer
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

A winter storm produced 6 to 11 inches of snow across Cambria County.

Winter Storm, Somerset

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Somerset forecast zone
Reported by
COOP Observer
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

A winter storm produced 6 to 9 inches of snow across Somerset County.

Winter Storm, Montour

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Montour forecast zone
Reported by
COOP Observer
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Montour County.

Winter Storm, Northumberland

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Northumberland forecast zone
Reported by
COOP Observer
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Northumberland County.

Winter Storm, Union

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Union forecast zone
Reported by
COOP Observer
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Union County.

Winter Storm, Snyder

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Snyder forecast zone
Reported by
COOP Observer
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Snyder County.

Winter Storm, Mifflin

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Mifflin forecast zone
Reported by
COOP Observer
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Mifflin County.

Winter Storm, Juniata

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Juniata forecast zone
Reported by
COOP Observer
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Juniata County.

Winter Storm, Huntingdon

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Huntingdon forecast zone
Reported by
COOP Observer
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

A winter storm produced 5 to 7 inches of snow across Huntingdon County.

Winter Storm, Perry

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Perry County.

Winter Storm, Dauphin

When
February 8, 10:00 PM EST to February 9, 10:00 AM EST
Where
Dauphin forecast zone
Reported by
COOP Observer
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

A winter storm produced 4 to 8 inches of snow from south to north across Dauphin County.

Winter Storm, Tioga

When
February 9, 2:35 AM EST to 10:00 AM EST
Where
Tioga forecast zone
Reported by
COOP Observer
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Tioga County.

Winter Storm, Northern Lycoming

When
February 9, 2:35 AM EST to 10:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
COOP Observer
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Northern Lycoming County.

Winter Storm, Northern Centre

When
February 9, 2:35 AM EST to 10:00 AM EST
Where
Northern Centre forecast zone
Reported by
COOP Observer
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow across Northern Centre County.

Winter Storm, Northern Clinton

When
February 9, 2:35 AM EST to 10:00 AM EST
Where
Northern Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A winter storm produced 5 to 7 inches of snow across Northern Clinton County.

Winter Storm, Clearfield

When
February 9, 2:35 AM EST to 10:00 AM EST
Where
Clearfield forecast zone
Reported by
COOP Observer
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

A winter storm produced 6 to 10 inches of snow across Clearfield County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673098, 673261, 673262, 673268, 673269, 673270, 673272, 673273, 673279, 673281, 673282, 673283, 673286, 673287, 673290, 673294, 673296, 673263, 673264, 673265, 673266, 673267.